Insomnia related to biperiden withdrawal in two schizophrenic patients

Int Clin Psychopharmacol. 2000 Nov;15(6):357-9. doi: 10.1097/00004850-200015060-00007.

Abstract

It is not uncommon for patients who are receiving antipsychotic medication to be given anticholinergic agents, such as biperiden, despite the relative absence of neurological side-effects. Two cases of schizophrenia are reported in which insomnia developed after biperiden withdrawal or reduction. The insomnia continued until biperiden treatment was reinstated, despite the fact that the patients did not exhibit signs or report symptoms indicative of antipsychotic drug-induced neurological side-effects. The occurrence of insomnia following the withdrawal of biperiden or reduction in the dose has not been previously reported. One potential explanation for the insomnia is cholinergic rebound following the withdrawal of biperiden.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antiparkinson Agents / adverse effects*
  • Antipsychotic Agents / adverse effects
  • Antipsychotic Agents / therapeutic use
  • Biperiden / adverse effects*
  • Female
  • Haloperidol / adverse effects
  • Haloperidol / therapeutic use
  • Humans
  • Middle Aged
  • Schizophrenia / complications*
  • Sleep Initiation and Maintenance Disorders / etiology*
  • Substance Withdrawal Syndrome / psychology*

Substances

  • Antiparkinson Agents
  • Antipsychotic Agents
  • Biperiden
  • Haloperidol